Nausea and vomiting in palliative care

I get involved with a lot of palliative care, so this BMJ review article on management of this very common problem was well worth the read.

Good news, first off; as problems go, this is one that’s very amenable to treatment. One study of hospice patients with N&V showed that symptoms were controlled in four-fifths of cases, within an average of two days; another showed that almost all the patients studied had at least some improvement. So this is a problem in which you stand a high chance of making a difference.

It’s worth thinking about the cause of the nausea and vomiting. There are six main causes to be aware of:

  • Chemical
  • Impaired gastric emptying
  • Visceral or serosal
  • Cranial
  • Vestibular
  • Cortical (in response to anxiety, pain, physical distress)

Note that vomiting may well be multifactorial.

Chemical

Drug-induced or metabolic. Causes of metabolic chemogenic vomiting include:

  • Renal failure
  • Liver failure
  • Hypercalcaemia
  • Hyponatraemia
  • Ketoacidosis
  • Tumour products
  • Infection
  • Toxin release from ischaemic bowel (in which case, I’d think visceral causes from bowel obstruction would also be an issue)

May be associated with delirium. Note that hypercalcaemia/hyperglycaemia both cause polydipsia and polyuria.

Check urinalysis, BM, and bloods if appropriate. Review meds list for iatrogenic causes.

Medical treatments:

  1. Haloperidol – 0.5 – 1.5 mg tds, oral or subcut, or 1.5 to 5 mg in syringe driver
  2. Levomepromazine – 3.125 mg to 6.25 mg tds oral or subcut, or 6.25 to 25 mg in SD
  3. 5-HT antagonists (e.g.ondansetron.)

 

Impaired gastric emptying

Can be caused mechanically by tumour infiltration, ascites or hepatomegaly, but also by medications – opioids (obviously), anticholinergics/TCAs, phenothiazines.

Symptoms include early satiety, reflux, and hiccups.

If patient well enough, consider abdominal ultrasound or CT.

Medical treatments:

  1. Domperidone 10 mg qds, before meals
  2. Metoclopramide 10 mg tds or qds (or 30 mg in SD)

 

Visceral or serosal

Can be due to bowel obstruction/mets or severe constipation/impaction. Can also be caused by liver capsule stretch, ureteric distension, difficult expectoration or pharyngeal stimulation.

Gastric outlet obstruction may present with vomiting undigested food hours after ingestion. Intestinal obstruction can present with abdominal pain, change in bowel habit, and progression of vomiting from stomach contents to bile to faeculent material.

Abdominal X-ray and/or CT can be helpful if obstruction suspected; normally manage with admission, if that’s still appropriate (I manage end-of-life cases out of hospital where appropriate).

Medical treatments:

  1. Cyclizine 50 mg oral or SC tds or 150 mg in SD
  2. Levomepromazine (dose as above for treatment of chemical nausea)
  3. Hyoscine butylbromide, or possibly octreotide (hyoscine butylbromide is better for colic)

Metoclopramide can also be used in partial obstruction, but not if complete obstruction or colic present. Haloperidol may be an option for adding to cyclizine. Dexamethasone 4 – 16 mg SC or IV daily may also be used in malignant bowel obstruction, although it’s now looking as though it doesn’t actually help.

If none of this is working, it may help to pass a wide bore NG tube and, if that helps, to consider venting gastrostomy insertion.

 

Cranial

Can be due to RICP from mets, meningeal infiltration, or radiotherapy.

CT or MRI head if feasible (MRI is better if meningeal infiltration suspected). Discuss with oncologist or palliative care specialist.

Medical treatments:

  1. Cyclizine at above dose, plus dexamethasone 8 – 16 mg oral or SC once daily if RICP suspected
  2. Haloperidol – above dose
  3. Levomepromazine – above dose

 

Vestibular

Motion sickness, but can also be secondary to opioids, or caused by a base of skull tumour. Presents with movement-related symptoms (note that this isn’t pathognomonic – it can also occur with gastric stasis). Discuss with oncologist or palliative care specialist. CT/MRI if base of skull tumour suspected.

Medical treatments:

  1. Cyclizine
  2. Levomepromazine
  3. Hyoscine hydrobromide 1 mg/72 hrs (article says topical, but assume they mean transdermal, I’m not applying anything directly to anyone’s inner ear thankyouverymuch) or oral prochlorperazine 5 – 10 mg tds.

 

Cortical

Arrange full psychosocial assessment. Medical treatments:

  1. Lorazepam, 0.5 – 1 mg SC prn qds
  2. Levomepromazine as above

 

Advertisements

About Dr Sarah

I'm a GP with a husband and two young children.
This entry was posted in Palliative care. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s